MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RASP XL; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

SMITH & NEPHEW, INC. RASP XL; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Model Number 72202629
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/14/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during arthroscopy procedure, when the doctor used the rasp the product broke.Inside the patient.No delay and the same device was used to complete the procedure.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 72202629 rasp xl, intended for use in treatment, has not been returned for evaluation.Without the reported product, a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.From the information provided, ¿during arthroscopy procedure, when the doctor used the rasp the product broke¿.An exact root cause cannot be determined with confidence.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.A review of complaints and manufacturing batch records was performed, no other complaints of this failure was found.Instructions for use contains recommendations and precautionary statements for proper use of product.Risk management files contain the reported failure.
 
Additional Manufacturer Narrative
The returned device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.A visual inspection revealed the device that was received is the same product number, but a different batch number.The device was received outside of original packaging.The front adaptor handle has become broken from the knife, rasp, shaft.No other physical damage visible to the device.The complaint was confirmed.Factors, which could have contributed to the complaint event, include an application of unintended inappropriate or excessive force to the device.No containment or corrective actions are recommended at this time.

Brand Name
RASP XL
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10376036
Report Number1219602-2020-01182
Device Sequence Number19583451
Product Code MDM
UDI-Device Identifier03596010652508
UDI-Public03596010652508
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202629
Device Catalogue Number72202629
Device Lot Number50522117
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2021
Initial Date Received by Manufacturer 07/15/2020
Supplement Date Received by Manufacturer09/11/2020
08/13/2021
Initial Report FDA Received Date08/06/2020
Supplement Report FDA Received Date09/15/2020
08/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR